What is serotonin syndrome?

Antidepressants that strongly increase levels of brain serotonin [such as SSRIs) can sometimes push the amount of serotonin too high, causing a condition cleverly called serotonin syndrome. Mild symptoms include rapid heartbeat, sweating, dilated pupils, tremors, and twitching. There is often mental confusion, agitation, and headache. More severe symptoms include high blood pressure, overheating (hyperthermia), muscle rigidity, seizures, and coma. In extreme cases, serotonin syndrome can be fatal.

If you are taking a serotonin-stimulating antidepressant, you should consult with your doctor before using other products that stimulate serotonin, like other SSRIs, tricyclic antidepressants, monoamine oxidase inhibitors, triptans (used for treating migraines), lithium salts (used for treating bipolar disorder), opiates (including tramadol, an analgesic, and dextromethorphan, an opiate cough suppressant), Adderall or Ritalin (used for attention deficit disorder), phentermine (a diet pill), cocaine, or methamphetamine. Caution is advised when using supplements like tryptophan or St. John’s wort, which may increase serotonin levels.

These problems sound scary, but in practice, serotonin syndrome from antidepressants is very rare.